Eight people have died in a four-day span and the state has seen 16 suspected overdose deaths already this month.
Eight people have died from suspected overdoses in a four-day span across the state, causing Department of Health and Social Services (DHSS) Secretary Dr. Kara Odom Walker to alert the community to the wave of deaths and urging people to seek treatment immediately and to carry the overdose-reversing medication naloxone.
“The eight deaths beginning last Friday have doubled the total number of deaths from suspected overdoses this month,” said Walker, a board-certified family physician. “These deaths have happened in all three counties, to men and women, and to people in their 20s to those in their 50s. This horrific toll shows that no one in active use is immune from the risk of death in our state.”
As of Aug. 13, the Division of Forensic Science (DFS) has reported 16 deaths from suspected overdoses in Delaware this month. Since the start of the year, the total number of deaths from suspected overdoses reported by DFS is 167.
Elizabeth Romero, director of DHSS’ Division of Substance Abuse and Mental Health, encouraged individuals in active substance use in Delaware to see a medical provider immediately, ask police or other first responders for help, or to call DHSS’ 24/7 Crisis Services Hotline to be connected to trained crisis professionals who can discuss treatment options.
“If you are in active use, we urge you to seek treatment immediately,” Romero said. “If you continue to use substances, have the overdose-reversing medication naloxone with you because the risk for death is increased. Our first priority is to reduce harm and save lives. From there, we can connect people to the treatment options that will work best for them.”
In New Castle County, the 24/7 Crisis Services Hotline number is 1-800-652-2929. In Kent and Sussex counties, the number is 1-800-345-6785. Individuals and families also can visit DHSS’ website, www.HelpIsHereDE.com, to find addiction treatment and recovery services in Delaware or nearby states.
Naloxone is available at many Delaware pharmacies without a prescription, or by attending community trainings through Brandywine Counseling and Community Services. The next community training is at 6 p.m. Aug. 27 at Abundant Life Christian Church, 28714 Seaford Road, Laurel. As part of International Overdose Awareness Day on Aug. 29, atTAcK addiction will provide community naloxone training at 6:30 p.m. at Recovery Centers of America at Delaware, 2383 Limestone Road, Wilmington.
If individuals see someone overdosing, they should call 911. Under Delaware’s 911/Good Samaritan Law, people who call 911 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.
If a user has ingested fentanyl or a drug laced with fentanyl, time is critical because the powerful opioid quickly affects the central nervous system and the brain. Users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately.
In 2017, about 61 percent of the overdose deaths in Delaware involved fentanyl and 40 percent involved heroin. In many overdose deaths, multiple substances are found in a person’s system during toxicology screens.
Naloxone, the overdose-reversing medication carried in Delaware by community members, paramedics, some police officers and other first responders, can be administered in overdoses involving opioids – fentanyl, heroin or opioid painkillers. Because fentanyl is more potent than heroin or opioid painkillers, multiple doses of naloxone may be needed to reverse an overdose. In 2017, Delaware paramedics and police officers administered naloxone 2,714 times in suspected overdose situations to a total of 1,906 patients.
Overdose deaths continue to increase in Delaware. In 2017, 345 people died from overdoses, up 12 percent from the 308 people who died in 2016, according to the Division of Forensic Science.